SEARCH

SEARCH BY CITATION

Keywords:

  • bile ducts;
  • β-lactam antibiotics;
  • cholestasis;
  • imipenem/cilastatin;
  • liver biopsy;
  • piperacillin

Abstract: We describe a patient who suffered from intestinal perforation after abdominal trauma. Perioperatively, he was treated with a single dose of piperacillin and 9 doses of imipenem/cilastatin over 3 days. The patient was discharged 5 days after surgery in good clinical condition and with normal liver values except for a marginal elevation of alanine aminotransferase. Two weeks after discharge, he developed fatigue, fever and pruritus, necessitating rehospitalization. He was jaundiced and had elevated alkaline phosphatase and transaminases. After exclusion of an intra-abdominal fluid collection, a vascular problem, and infectious or autoimmune liver disease, a liver biopsy was performed. The biopsy revealed centrizonal bilirubinostasis, a portal infiltrate rich in eosinophils and cholangitis. Lymphocyte transformation tests for piperacillin and imipenem/cilastatin were positive, suggesting an immunological mechanism for the observed hepatopathy. Cholestasis gradually decreased but was detectable for several weeks. The patient had a full clinical and biochemical recovery after 3 months. We conclude that short-term therapy with piperacillin, imipenem/cilastatin or the combination of these drugs can lead to the same type of hepatopathy as described for amoxycillin/clavulanic acid or antistaphylococcal penicillins. Liver biopsy and positive lymphocyte transformation are compatible with an immunological mechanism.